Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 272, NWS Dodge City, KS

July 15, 2001Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2001, 7:56 PM CDT for Morton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2001, 7:56 PM CDT (00:56 UTC)
Expired
Jul 15, 2001, 8:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:15 PM CDTHail 0.75Rolla, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2123 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 160100 CCA
SVRDDC

KSC129-160145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR LOCATION OF WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MORTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 845 PM CDT

* AT 756 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHEAST OF WILBURTON...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED
  ROLLA AT 805 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3710 10188 3699 10171 3705 10162 3738 10156

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 15, 3:00 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SUN JUL 15 2001

12Z 5H LVL SHOWING 40-60M HT FALLS OVER MOST OF THE WESTERN CONUS
WITH A WEAK UPPER HIGH OVER TX AND MAINLY A WESTERLY FLOW ALOFT OVER
KS. W/V AND 5H ANALYSIS ALSO STILL SHOWING SEVERAL EMBEDDED WAVES
UPSTREAM, ONE OF WHICH (VIA W/V LOOP) CROSSING THE COLORADO ROCKIES
AT THIS TIME. THIS ONCE AGAIN IS AIDING IN STORMS TO DEVELOP OVER
THE HIGHER ELEVATION AS OF 2 PM. 85H LVL THIS MORNING SHOWING
MOISTURE POOLING ALONG A BAROCLINIC ZONE IN THE PANHANDLE OF TX WITH
SOME WAA OVER THE FAR SW CWA. SBCAPES HERE APPEAR TO BE CLIMBING
INTO THE 2000-300J/KG IN THIS AREA AND WITH AFTERNOON CU DEVELOPING
IN THIS REGION COULD SEE A FEW TSRA EARLY THIS EVENING NEAR EHA AND
LBL. FURTHER WEST W/V LOOP SHOWING S/W TROF LIKELY TO MOVE NORTHWEST
OF OUR AREA EARLY TONIGHT, BUT GIVEN THE FLOW AND A WEAK BAROCLINIC
ZONE NEAR OUR NORTHERN CWA A FEW TSRA COULD CROSS THIS AREA AS WELL
BEFORE DISSIPATING. ELSEWHERE A FEW AND FAR BETWEEN SHOWERS WILL
ALSO BE POSSIBLE BUT HAVE OPTED TO KEEP FORECAST DRY FOR NOW OR
DEPENDING ON CU DEVELOPMENT AT ISSUANCE TIME MAY GO WITH SOME LESS
THAN 20 POPS.

FOR EARLY NEXT WEEK WILL CONTINUE TO SEE AN UPPER RIDGE BUILD INTO
THE CENTRAL PLAINS ON MONDAY AND TUESDAY AS UPPER LEVEL TROF DEEPENS
AND ENTERS THE WESTERN CONUS. SOUTHWEST FLOW DEVELOPING OVER CO/NM
WHICH WILL CONTINUE TO SUPPLY SEVERAL EMBEDDED WAVES ACROSS THE
PLAINS THROUGH TUESDAY. 85H THERMAL RIDGE AND LEE SFC TROF WILL BE
POSITIONED OVER PARTS OF CWA BOTH DAYS. THIS MAY PROVIDE FOR SOME
FOCUSING AT THE SURFACE FOR LATE DAY STORM WITH EACH SUCCESSIVE
WAVE, HOWEVER ATMOSPHERE OVER MUCH OF WESTERN KANSAS WILL BE WARM
AND DRY. THEREFORE CURRENT FORECAST LOOKS RIGHT ON TRACK WITH DRY
CONDITIONS AND TEMPERATURES CLIMBING BACK WELL INTO THE 90S WITH
EVEN A FEW 100S POSSIBLE BY TUESDAY.

EXTENDED DISCUSSION...

OVER TIME, MODELS TRENDING TOWARD SHIFTING UPPER RIDGE BACK WEST AND
REBUILD STRONG CAP.  MAY BE CHANGING BACK TO SEVERAL ROUNDS OF TSRA
FOR NORTHERN PLAINS AS WAS THE CASE IN RECENT WEEKS WITH CWA DRY.
DECIDED TO GO AHEAD AND REMOVE TSRA CHANCES FOR LATER PART OF
FORECAST BASED ON THIS. WILL ALSO MAINTAIN TEMPS ABOVE CLIMO THROUGH
DAY 10.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 068/096 070/098 070 100
GCK 067/097 069/099 069 100
EHA 066/099 066/100 068 200
LBL 067/098 067/099 068 200
HYS 068/095 069/099 069 200
P28 072/097 073/098 093 100

.DDC...NONE.
RB/REITER

In the hours before

Local storm report, Jul 15, 6:26 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
626 PM CDT SUN JUL 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 N  ELKHART              KS   .75 INCH HAIL
07/15/01   MORTON                         REPORTED BY PUBLIC

0558 PM    JOHNSON CITY              KS   .75 INCH HAIL
07/15/01   STANTON                        REPORTED BY LAW
                                          ENFORCEMENT

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:51 PM CDTSevere Thunderstorm WarningDDCStevens39 min
Jul 15, 8:33 PM CDTSevere Thunderstorm WarningDDCStevens42 min
Jul 15, 8:45 PM CDTSevere Thunderstorm WarningDDCGrant30 min
Jul 15, 9:03 PM CDTSevere Thunderstorm WarningDDCHaskell42 min
Jul 15, 9:17 PM CDTSevere Thunderstorm WarningDDCSeward43 min
Jul 15, 9:53 PM CDTSevere Thunderstorm WarningDDCGray52 min
Jul 15, 10:49 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman41 min
Jul 15, 11:44 PM CDTSevere Thunderstorm WarningDDCEdwards46 min
Jul 16, 12:08 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.